Utah, 2013High Wind in Utah, April 22, 2013
April 22, 2013 · NWS SLC · 1 event in 1 county or zone
A cold front moved through Utah, and the northwest flow intensified behind it, creating gusty winds in Utah's west desert.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through Utah, and the northwest flow intensified behind it, creating gusty winds in Utah's west desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 22, 4:03 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 22, 4:03 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 AM MDT MON APR 22 2013
.SYNOPSIS...A MOSTLY DRY COLD FRONT WILL MOVE SOUTH ACROSS UTAH
TODAY WITH A COLD AIRMASS REMAINING IN PLACE THROUGH TUESDAY. A
SECOND DRY COLD FRONT ON WEDNESDAY WILL KEEP THE AIRMASS COOL. A
SLOWLY WARMING NORTHWEST FLOW WILL FOLLOW FOR THURSDAY THROUGH
SATURDAY.
&&
.DISCUSSION...A FAIRLY VIGOROUS AND UNSEASONABLY COLD SHORT WAVE
TROF IS DROPPING INTO THE NRN PLAINS TODAY WITH THE TAIL END OF
THIS FEATURE CROSSING NRN UT. THIS WILL SEND A STRONG BUT MOISTURE
STARVED COLD FRONT THRU THE CWA TODAY WITH COLD TEMPERATURES AND
GUSTY NORTH WINDS IN ITS WAKE.
THE BEST INSTABILITY WILL BE OVER THE NERN 1/4 OF THE CWA CLOSEST TO
THE COLD POOL ALOFT AND SHOULD BE ENOUGH FOR ISOLATED TO SCATTERED
SHOWERS TODAY INTO EARLY TONIGHT.
THESE WILL BE SNOW DOWN TO ABOUT 6000 FT THIS MORNING LOWERING TO
THE VALLEY FLOORS THIS AFTN AS THE COLDER AIRMASS SPREADS IN BUT
WITH LITTLE OR NO ACCUMULATION...EVEN AT HIGHER ELEVATIONS.
IT SHOULD BE FAIRLY BREEZY ACROSS PRETTY MUCH THE ENTIRE CWA TODAY
WITH THE STRONGEST WINDS IN DOWNSLOPE AREAS IN NORTHWEST FLOW.
LOCALLY STRONG WINDS WILL PERSIST ACROSS THE FAR SOUTH TONIGHT.
LOCAL STUDY INDICATES A POTENTIAL WARNING LEVEL EVENT FOR GAP WINDS
IN WASHINGTON COUNTY. HAVE ADVISORY LEVEL WINDS IN THE FORECAST AT
THIS TIME AND DAY CREW MAY NEED TO ISSUE A WIND HIGHLIGHT IF LATER
MODEL RUNS CONTINUE TO SHOW THESE CONDITIONS.
CLOUDS LINGER INTO TONIGHT ACROSS THE NORTH BUT CLEARING LATER IN
THE NIGHT AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO REACH THE 20S
IN THE NORMALLY COLDER LOCATIONS IN THE WASATCH FRONT AND CACHE
VALLEYS. SO WE ALSO MAY NEED ANOTHER FREEZE HIGHLIGHT FOR PORTIONS
OF NWRN UT. THE EASTERN BASINS WILL STILL BE BREEZY WITH THE COLDEST
AIRMASS JUST SPREADING IN SO THEY SHOULD ESCAPE A HARD FREEZE
TONIGHT AND TUE MORNING.
THE NEXT SHORT WAVE IN THE NWLY FLOW STARTS TO SPREAD HIGHER CLOUDS
INTO THE NRN CWA TUE AFTN WITH THE MODELS INDICATING A FAIRLY THICK
DECK OF MID/HIGH CLOUDS FOR A TIME TUE NIGHT. THIS NEXT WAVE
RE-ENFORCES THE COLD AIRMASS IN PLACE BUT THE LACK OF ANY DEEP
MOISTURE SHOULD PRECLUDE ANY CHANCE OF PRECIP.
THE COOL NWLY FLOW PERSISTS THU THRU FRI PREVENTING A STRONG WARM
UP. MED RANGE MODELS START TO DIVERGE AFTER FRI WITH THE GFS AND EC
BECOMING INCREASINGLY OUT OF PHASE SO FORECAST CONFIDENCE DROPS OFF
RAPIDLY AFTER FRI.
&&
.AVIATION...NORTHWEST WINDS AT THE SLC TERMINAL WILL INCREASE
THROUGH THE DAY...WITH A 20 PERCENT CHANCE OF GUSTS TO 30 MPH AFTER
18Z. THERE IS ALSO A CHANCE OF SHOWERS AT THE TERMINAL THROUGH THE
DAY. ANY PRECIPITATION THROUGH 23Z SHOULD FALL AS RAIN...WITH THE
MOST LIKELY IMPACT BEING PERIODS OF CEILINGS BELOW 7000FT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
WILENSKY/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 22, 5:18 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 AM MDT MON APR 22 2013
UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
618 AM MDT MON APR 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SWEEP SOUTH THROUGH MOST OF THE OUTLOOK AREA
TODAY. SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED ACROSS THE
NORTH BUT WILL BRING LITTLE IF ANY ACCUMULATION.
LOCALLY WINDY CONDITIONS WILL DEVELOP BEHIND THE FRONT AS IT
CROSSES THE AREA. WINDS COULD BECOME STRONG ACROSS PORTIONS OF
WASHINGTON COUNTY AS THE FRONT CROSSES FAR SOUTHERN UTAH TONIGHT.
THE COLD AIRMASS BEHIND THE FRONT WILL ALLOW TEMPERATURES TO DROP
BELOW FREEZING ACROSS MUCH OF THE AREA TONIGHT. A HARD FREEZE IS
POSSIBLE IN SOME OF THE NORMALLY COLDER SPOTS IN THE WASATCH FRONT
AND CACHE VALLEYS AS WELL AS ACROSS THE NORTHWEST DESERTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COLD AIRMASS WILL CONTINUE TO BRING THE THREAT OF A HARD
FREEZE EARLY TUESDAY TO SOME OF THE NORMALLY COLDER SPOTS IN THE
WASATCH FRONT AND CACHE VALLEYS AS WELL AS ACROSS THE NORTHWEST
DESERTS.
STRONG WINDS WILL ALSO CONTINUE ACROSS PORTIONS OF WASHINGTON
COUNTY THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Great Salt Lake Desert and Mountains
- When
- April 22, 8:30 AM MST to 3:30 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Gusty northwest winds occurred across the west desert, with peak recorded wind gusts of 68 mph at the SR-30 at Curlew Junction sensor, and 58 mph at Diddle Knoll.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, April 22, 2013$300,000 · 2.5 in hail · 21 events
- Cold in Texas, April 22 to 23, 201320 events
- Winter Storm in Minnesota, April 22 to 23, 201312 events
- Hail in Kansas, April 22, 20131.75 in hail · 9 events
- Heavy Snow in Wisconsin, April 22 to 23, 20138 events
- Winter Weather in South Dakota, April 22, 20137 events
- Winter Storm and Winter Weather in Colorado, April 22 to 23, 20137 events
- Hail and Heavy Rain in Kansas, April 22 to 23, 20131 in hail · 6 events
- Winter Weather in Nebraska, April 22, 20136 events
- Winter Storm in Michigan, April 22 to 23, 20136 events
- Winter Storm in Wisconsin, April 22 to 23, 20136 events
- Hail in Kansas, April 22, 20131 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448888.